Medical Specialty >> Cardiology
Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Miscellaneous Cardiology Topics
Question: chest and arm pain
|desiree - Thu Apr 10, 2008 3:46 pm|
Hi i am 32yrs old and i have for some months now been experiencing tightening chest pains in the center of the chest and in the middle of the back together with pains in the arm which is like the entire arm is cramping. This happens mainly while i walk or doing small activities,sometimes i get shortness of breath together with the pain and as soon as i stop doing whatever work i have been doing the pain usually goes away. i am on immune suppressants for a kidney transplant which i had almost 3yrs now. Any help or information will be greatly appreciated. Thanks
|John Kenyon, CNA - Thu Jul 24, 2008 9:05 pm|
Hi desiree -
Your chest pain with simultaneous back pain, both in the center of your upper body, plus shortness of breath on exertion, does seem worthy of a cardiac workup. While you are pretty young to be having issues related to coronary artery disease, you also have a pretty exotic medical history, including the immunosuppressant drugs, and so are at a slightly greater risk for cardiac complications. There is also the very rare person who develops heart problems early , or has then due to some congenital abnormality. Hopefully you've been seen for this by now. Please do follow up with us and let us know how you're doing. Good luck to you.
|desiree - Sat Sep 20, 2008 11:36 am|
Thanks for your reply,
I have since had an echo stress test and i have been diagnosed with Hypertophic cardiomyopathy and placed on bata blockers. Although it did help with the rapid heart beat it has not helped with the pain at all. I am now wondering what is next and how do i get rid of the pain i feel when i exercise or walk even short distances.
|John Kenyon, CNA - Tue Sep 23, 2008 10:38 am|
Hi there -
It's not too surprising to learn, based on your age and history, that this is the diagnosis, and it does make sense, although it's not something one would jump to first. Fortunately it has been diagnosed and is being treated. Beta blockers can, over time, help somewhat with the structural problem by reducing the cardiac output. You may find your cardiologist wants to slowly increase the dose, and this may help with the pain.
Hypertrophic cardiomyopathy presents certain unique problems to be dealt with, one being the advisability of continuing an exercise program without wanting to increase muscle mass of the heart, which is precisely what the problem is to begin with.
There are other ancillary treatments, some medical, some surgical, some involving implantable devices, all of which work well in certain cases. Meanwhile, one thing which needs to be stressed is that while continuing your exercise program (or when doing anything involving physical exertion) it is important to include a proper cool-down. While everyone is encouraged to do this when engaged in a structured program, it is especially important for people like you, who have this particular structural issue, because most of these patients will tolerate exercise pretty well, but post-exercise is when the outflow tract to the aortic valve (the main output from the heart to the rest of the body, including the heart itself), can become narrow momentarily. A careful cooldown (as opposed to just stopping, as many people do) can help the heart to adjust to the change in demand and avoid major problems.
If you're having pain during exercise and other exertion this still holds true, but it may mean the outflow tract is compromised routinely. If this is the case, your doctor would have been able to visualize it on the echocardiogram and should have given you appropriate advice as to how to minimize the resulting pain. Again, an incremental increase in the dose of beta blocker is often the simplest way to achieve this.
You'll have to be followed on a routine basis now, and depending on many factors, you may see an advancement of the problem or an improvement. Based on how things evolve over time, your doctor will recommend measures as mentioned above, from the conservative to perhaps a more radical surgical correction.
Best of luck to you in dealing with this challenge, and please do stay in touch with us here.
|desiree - Tue Sep 23, 2008 7:15 pm|
Dear doctor thanks for your reply. I have been on beta blockers for one month now and i do have a reduction in the heart rate but not so much the pain i am hoping that this will change over time. I will keep you informed as to how things work out.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.